Alert archive / South Dakota / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Aberdeen, SD

July 11, 1997Corson County, Dewey County, Walworth County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 11, 1997, 8:13 PM MDT for Corson County, Dewey County, Walworth County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 1997, 8:13 PM MDT (02:13 UTC)
Expired
Jul 12, 1997, 12:10 AM MDT
In force
4 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Corson County, SD, Dewey County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 149 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1997-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3242 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1997-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3242 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 120219 RRA
FFWABR
SDC031-041-129-120610-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT FRI JUL 11 1997

* FLASH FLOOD WARNING FOR
  EASTERN DEWEY COUNTY - NORTH CENTRAL SOUTH DAKOTA
  WESTERN WALWORTH COUNTY - NORTH CENTRAL SOUTH DAKOTA
  EASTERN CORSON COUNTY - NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1210 AM MDT (110 AM CDT)

* SOME STREAMS AFFECTED
  GRAND RIVER AND IT'S TRIBUTARIES
  MOREAU RIVER

* CAUSE AND EFFECT
  VERY HEAVY RAINS FROM 3 TO 4 INCHES WITH AN ADDITIONAL 1 TO 3
  INCHES THIS EVENING WILL CONTINUE TO PRODUCE FLOODING.  FLOODING
  HAS BEEN REPORTED ACROSS HIGHWAY 12 WHERE IT INTERSECTS
  THE GRAND RIVER ABOUT 15 MILES NORTHWEST OJF MOBRIDGE.
  ALSO...FLOODING HAS BEEN REPORTED IN THE MOBRIDGE AREA.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!  IF YOU LIVE
NEAR A FLOOD PRONE AREA OR ARE CAMPING NEAR A CREEK OR RIVER...MOVE
TO HIGH GROUND.

HG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 7:28 PM MDT, 45 minutes earlier.

Area forecast discussion, Jul 11, 7:28 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT FRI JUL 11 1997

SEVERE WEATHER IN PROGRESS ACROSS THE WEST CENTRAL ZONES.  A FEW
CHANGES LIKELY BEFORE 03Z.  WILL KEEP YOU UPDATED.  STANDBY.

.ABR...NONE.

HG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:32 PM MDTSevere Thunderstorm WarningABRDewey48 min
Jul 11, 9:24 PM MDTSevere Thunderstorm WarningABRPotter, Sully46 min

Nearby

Flash Flood Warnings in South Dakota, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.